Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


stopping indinavir/ nephrolithiasis
Oct 28, 1996

Question 1: my brother is taking azt, ddi, and crixivan, and recently had probable kidney stones, despite drinking large amounts of fluids. What will happen if he discontinues the drug? Can he go on a different protease inhibitor? Or will resistance have developed? Question 2: if you have flank pain from probable kidney stones on indinavir, is it the best course to discontinue that medication and begin another protease inhibitor, or do they all have that potential side effect?

Response from Dr. Cohen

Nephrolithiasis (kidney stones) is a potential side effect of indinavir (Crixivan), and although drinking lots of water (at least 2 quarts per day) will lower your chances of developing stones, it can still happen. Since this is not an allergic reaction but a side effect, people who develop kidney stones due to indinavir do not necessarily have to change therapy. Of course, the drug should be stopped until the kidney stone problem has resolved. But in some cases it is possible to go back on indinavir without ever developing another stone.

As far as resistance is concerned, stopping the drug completely for a period of time is much less of a problem than taking it eratically-- missing frequent doses, not taking a high enough dose, not taking it every 8 hours, etc. Resistance is only likely to occur if viral replication is taking place when there is a little bit of indinavir in the blood, but not enough to suppress the virus. If there is no indinavir hanging around (like when you stop "cold turkey") the virus will see no need to develop resistance mutations.

Of course, sometimes it will be necessary to change drugs. None of the other antiretrovirals, including the protease inhibitors, cause kidney stones, so none would be contraindicated for that reason.



Previous
Crix Hydration
Next
the "dwindles" on crixivan

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement